Herbal Remedies May Be Risky With Heart Drugs
Researchers Say Some Supplements Should be Avoided by Patients Taking Heart Drugs
Feb. 1, 2010 -- Patients taking heart drugs are at risk for potentially
dangerous interactions when they also take herbal supplements such as ginkgo
biloba, St. John's wort, and garlic, an analysis shows.
Investigators with the Mayo Clinic identified herbal and alternative
products that they say should be avoided by patients with heart disease.
They claim the products could cause problems when taken with drugs commonly
prescribed to lower blood pressure, control cholesterol, stabilize heart
rhythms, or prevent blood clots.
The research analysis appears in the Feb. 9 issue of the Journal of the
American College of Cardiology.
Researcher Arshad Jahangir, MD, tells WebMD that heart patients often fail
to tell their doctors about the alternative remedies they take because they
don't recognize the potential for harm.
"Many people think that natural is synonymous with safe," he says. "Many of
these herbal remedies have been used for centuries, but they may not be safe in
the current era when used by patients taking many other medications."
Older Patients Most at Risk
Jahangir says the danger is especially great in elderly heart patients, who
are often also taking drugs for other chronic conditions and who may already
have an increased risk for bleeding.
Bleeding was one of the most frequently cited interaction risks identified
by the Mayo researchers, along with reducing or increasing the potency of the
Some specific examples they cited included:
- St. John's wort, which is typically used to treat depression, anxiety, and
sleep problems, has been shown in some studies to decrease the effectiveness of
the arrhythmia drug digoxin, as well as blood-pressure-lowering medications and
- The herbal remedies alfalfa, dong quai, bilberry, fenugreek, garlic,
ginger, and ginkgo biloba were all identified by the researchers as increasing
bleeding risk when combined with the widely prescribed anti-clotting drug
Coumadin (warfarin). Ginseng and green tea were identified as decreasing
- The banned herbal product ephedra (ma-huang) has been linked to stroke,
heart attack, seizures, and death from cardiac arrhythmia in otherwise healthy
adults who used the product to boost energy or lose weight.
Not all interactions identified by the researchers involved herbal or
Jahangir says taking heart medications with grapefruit juice is a common
cause of drug toxicity.
For almost two decades, researchers have known that grapefruit juice can
increase dosages of some drugs to toxic levels by inhibiting a key enzyme in
the intestine that breaks down medications.
He says patients on cholesterol-lowering statins who take the drugs with
grapefruit juice may end up with blood statin levels that are three to four
times higher than intended.
"I think it is a good idea for anyone taking medication to avoid grapefruit
juice because the effects can last as long as 24 hours," he says.
The Mayo researchers conclude that there is a clear need for increased
regulation to protect the public from herbal and alternative supplements that
can harm them.